Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 249, NWS Aberdeen, SD

August 21, 2025Grant County, Roberts County, South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 21, 2025, 7:07 PM CDT for Grant County, Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2025, 7:07 PM CDT (00:07 UTC)
Expired
Aug 21, 2025, 8:00 PM CDT
In force
53 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Big Stone County, MN, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 133 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 7:04 PM CDT, 3 minutes earlier. Its key messages:

  • The passage of a low pressure system and cold front late this afternoon through tonight will bring a 40 to 70 percent chance of precipitation, with a slight risk (level 2 out of 5) of severe storms.
  • There is the potential for multiple rounds of storms in eastern South Dakota, across locations that have recently experienced flooding. A flood watch has been posted for these areas.
  • Temperatures Saturday through Tuesday of next week will run about 10 to 15 degrees below normal, meaning highs is the 60s and 70s with lows in the 40s and 50s.
Area forecast discussion, Aug 21, 7:04 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
704 PM CDT Thu Aug 21 2025

.KEY MESSAGES...

- The passage of a low pressure system and cold front late this
  afternoon through tonight will bring a 40 to 70 percent chance
  of precipitation, with a slight risk (level 2 out of 5) of
  severe storms.

- There is the potential for multiple rounds of storms in eastern
  South Dakota, across locations that have recently experienced
  flooding. A flood watch has been posted for these areas.

- Temperatures Saturday through Tuesday of next week will run
  about 10 to 15 degrees below normal, meaning highs is the 60s
  and 70s with lows in the 40s and 50s.

&&

.UPDATE...
Issued at 642 PM CDT Thu Aug 21 2025

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 332 PM CDT Thu Aug 21 2025

Boundary has slid past Aberdeen and Pierre and continues to head
south. Surface observations paint a complicated picture south of the
boundary, with two areas where we have southwesterlies and
southeasterlies providing a little extra surface convergence, up the
James valley and along the SD/MN state line...before a rapid shift to
southwesterlies occurs just ahead of the front. So multiple degrees
of surface convergence, below an upper ridge that is getting
squashed southwards as a pair of waves top it. The first ends up
over the northeast CWA this afternoon, the second coming in from the
west later this evening/overnight. This means we will also be
dealing with multiple periods of storm initiation and evolution.

The focus for this afternoon is up in the eastern CWA (NE SD/WC MN).
700mb temperatures are coming in just a tad cooler, and there is a
subtle minimum up that way in the NAM. Surface based convection off
the boundary is being generated by several CAMS out that way, and
the environment features 0-6km shear up to 35kts to 40-45kts with
about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges
respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the
NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100.
LCLs are also in a local minimum of 2kft or less. Again, this is all
contingent IF we can actually break the cap.

Where all these ingredients come together and the CAMS generate
convection is very localized, whereas farther down the boundary to
the southwest is much less favorable for surface based storms with
diminishing shear and cape values and CAM consistency. Still cant
rule out enough ascent ahead of the ND wave for elevated convection
and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets
pretty aggressive over the next few hours, so theres that as well.

As we move forward into the evening, CAMS get more aggressive with
convective coverage, owing to the low level jet of about 30kts
focused into the southern portions of the CWA, that is Pierre,
Miller, Redfield and Watertown areas.  Shear increases to about
40kts so cells could take on supercell characteristics, and a
shallow boundary layer could aid the wind threat. Additionally, an
east west line, with westerly flow aloft means the potential for
training storms along the low level jet focus area that shifts very
little during the 03-09Z timeframe.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 642 PM CDT Thu Aug 21 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions throughout the TAF valid period, but thunderstorms
are the main focus. Best confidence is out towards KATY this
evening before the potential for late evening through overnight
storms take over. Between ~04Z and 14Z thunderstorms are possible,
mainly across the KPIR/KATY terminals. Can't rule out an isolated
shower/storm late tonight at KMBG/KABR as well. Post-frontal winds
will become northerly at KATY overnight leaving all four TAFS in a
northerly wind with gradually drying conditions during the Friday
morning hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Friday morning for SDZ018>023.

     Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ033-
     035-045-048.

MN...None.
&&

UPDATE...10
DISCUSSION...07
AVIATION...10
Hazardous weather outlook, Aug 21, 1:44 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
144 PM CDT Thu Aug 21 2025

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Late afternoon and evening thunderstorms come with a slight (2 out of 5)
risk, mainly for large hail and damaging winds. We also cant rule
out an isolated tornado up in far northeast South Dakota and western
Minnesota either. Another round of storms is possible as the boundary
shifts south overnight mainly along and south of highway 212 with a
continuation of a large hail/high wind risk. A third round of storms
is then expected to come in from the west during the early morning
hours Friday. Overall a marginal (1 out of 5) risk of severe weather
with this round.

With the potential for multiple rounds of storms, heavy rain and
flooding is not out of the question, especially in areas hard hit
and saturated from this summers rains. The primary focus area of
concern is along and south of highway 212 in eastern South Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003-004-009-015-221845-
Corson-Campbell-Walworth-Dewey-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and weak storms will pass through north central South Dakota
during the afternoon and a second round early Friday morning. Aside
from lightning, the risk for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

In the hours before

Local storm report, Aug 21, 5:47 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
547 PM CDT Thu Aug 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Tornado          4 W White Rock          45.92N 96.66W
08/21/2025                   Roberts            SD   CO-OP Observer

            Estimated location of a tornado on the
            ground.

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:49 PM CDTSevere Thunderstorm WarningABRGrant, Roberts26 min
Aug 21, 8:12 PM CDTSevere Thunderstorm WarningABRGrant, Roberts48 min
Aug 21, 8:58 PM CDTSpecial Weather StatementABRCodington, Grant32 min
Aug 21, 9:30 PM CDTSpecial Weather StatementABRCodington30 min
Aug 21, 9:56 PM CDTSpecial Weather StatementABRCodington, Deuel49 min
Aug 21, 10:16 PM CDTAreal Flood WarningABRCodington, Deuel, Grant14 hr
Aug 21, 10:40 PM CDTSpecial Weather StatementABRDeuel35 min
Aug 22, 12:17 AM CDTSevere Thunderstorm WarningABRHand38 min
Aug 22, 12:44 AM CDTSpecial Weather StatementABRHand46 min
Aug 22, 3:18 AM CDTSpecial Weather StatementABRStanley27 min
Aug 22, 3:28 AM CDTSevere Thunderstorm WarningABRHughes47 min
Aug 22, 3:51 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hughes, Hyde, Lyman, Stanley39 min
Aug 22, 5:00 AM CDTRiver Flood WarningABRCodington23 hr
Aug 22, 5:04 AM CDTRiver Flood WarningABRCodington37 hr
Aug 22, 9:56 AM CDTRiver Flood WarningABRHamlin5 days
Aug 22, 10:55 AM CDTRiver Flood WarningABRCodington26 hr
Aug 22, 12:55 PM CDTRiver Flood WarningABRCodington44 hr
Aug 21, 7:24 PM CDTTornado WarningABRBig Stone36 min
Aug 21, 7:58 PM CDTTornado WarningABRBig Stone32 min
Aug 21, 8:22 PM CDTTornado WarningABRBig Stone30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.